Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

California study finds risk of femur fractures increasing with more bisphosphonate use

Filed February 9th, 2012 Joshua Sophy

Continued use of bisphosphonate drugs like Fosamax, Boniva, Actonel and Reclast stunt the body’s natural ability to regrow bone, leading to an increased risk of bone fractures.

According to a report on recent studies of California residents taking bisphosphonate drugs, there was a sharply increased risk of atypical femur fractures and recurrent fractures of the other leg in patients who continued to take the drugs. The report is provided by the American Academy of Orthopaedic Surgeons.

A total of 126 patients between Jan. 1, 2007, and Dec. 31, 2009, were reported to have suffered atypical femur fractures while taking bisphosphonate drugs ironically, to treat bone loss. Participants in the study were over the age of 45. Of the 126, patients who continued taking the drugs for up to three years after their first femur fracture, 53.9 percent suffered a fracture in their other femur bone. This compares to 19.3 percent who suffered a fracture but stopped their bisphosphonate treatment.

The study also found that stopping bisphosphonate drugs within the first year of the initial fracture reduced the risk of suffering a second fracture by more than 65 percent. Physicians with Kaiser Permanente, working on behalf of AACS, believes the research supports the idea of ceasing bisphosphonate treatment as soon as possible after the first fracture.

This is the latest study detailing the risk posed by bisphosphonate drugs, specifically related to atypical femur fractures. Previous studies have noted this risk but also the risk of people suffering bone loss in the jaw and more severely, osteonecrosis of the jaw and jaw fractures. These drugs have also been linked to other severe side effects like esophageal cancer, atrial fibrillation and severe musculoskeletal pain.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!